Alert archive / Wyoming / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Riverton, WY

April 4, 2015Fremont County, Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Apr 4, 2015, 2:36 AM MDT for Fremont County, Natrona County, Wyoming. It took effect at Apr 4, 2015, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2015, 2:36 AM MDT (08:36 UTC)
In effect from
Apr 4, 2015, 12:00 PM MDT
Expired
Apr 4, 2015, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 62 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3291 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WWUS85 KRIW 040836
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
236 AM MDT SAT APR 4 2015

...GUSTY WINDS..COMBINED WITH LOW RELATIVE HUMIDITY...WILL RESULT
IN ANOTHER WEEKEND OF EXTREME FIRE WEATHER DANGER...

..A RIDGE OF HIGH PRESSURE WILL FLATTEN TODAY. THIS WILL BRING
GUSTY AND DRY SOUTHWEST FLOW FOR THIS AFTERNOON...AND WILL PROVIDE
CONDITIONS FOR EXTREME FIRE WEATHER DANGER ACROSS THE WIND RIVER
BASIN AND THE LOWER ELEVATIONS OF NATRONA COUNTY.

WYZ280-283-042200-
/O.UPG.KRIW.FW.A.0002.150404T1800Z-150405T0200Z/
/O.NEW.KRIW.FW.W.0006.150404T1800Z-150405T0200Z/
NATRONA COUNTY/CASPER BLM-UPPER WIND RIVER BASIN/WIND RIVER BASIN-
236 AM MDT SAT APR 4 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
280 AND 283...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 8 PM MDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONES 280 AND 283.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...RESIDENTS IN THESE AREAS ARE ADVISED NOT TO CONDUCT 
  ANY AGRICULTURAL BURNING TODAY. FIRE COULD RAPIDLY SPREAD 
  THROUGH FINE FUELS SUCH AS GRASSES AND SMALL VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
310 
WWUS85 KRIW 042220
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
420 PM MDT SAT APR 4 2015

...GUSTY WINDS..COMBINED WITH LOW RELATIVE HUMIDITY...WILL RESULT
IN ANOTHER WEEKEND OF EXTREME FIRE WEATHER DANGER...

..A RIDGE OF HIGH PRESSURE HAS FLATTENED TODAY. THIS HAS RESULTED
IN GUSTY AND DRY SOUTHWEST FLOW FOR THIS AFTERNOON...AND WILL
PROVIDE CONDITIONS FOR EXTREME FIRE WEATHER DANGER ACROSS THE WIND
RIVER BASIN AND THE LOWER ELEVATIONS OF NATRONA COUNTY THROUGH
EARLY THIS EVENING.

WYZ280-283-050200-
/O.CON.KRIW.FW.W.0006.000000T0000Z-150405T0200Z/
NATRONA COUNTY/CASPER BLM-UPPER WIND RIVER BASIN/WIND RIVER BASIN-
420 PM MDT SAT APR 4 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280 AND
283...

* AFFECTED AREA...FIRE WEATHER ZONES 280 AND 283.

* WINDS...WEST AROUND 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* IMPACTS...RESIDENTS IN THESE AREAS ARE ADVISED NOT TO CONDUCT 
  ANY AGRICULTURAL BURNING TODAY. FIRE COULD RAPIDLY SPREAD 
  THROUGH FINE FUELS SUCH AS GRASSES AND SMALL VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
519 
WWUS85 KRIW 050148
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
748 PM MDT SAT APR 4 2015

WYZ280-283-050300-
/O.EXP.KRIW.FW.W.0006.000000T0000Z-150405T0200Z/
NATRONA COUNTY/CASPER BLM-UPPER WIND RIVER BASIN/WIND RIVER BASIN-
748 PM MDT SAT APR 4 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280 AND 283...

WIND SPEEDS ARE DECREASING AND THE HUMIDITY IS RISING NOW THAT THE
TEMPERATURES ARE COOLING.  RED FLAG CONDITIONS WILL END AT 8 PM MDT.
THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM MDT.

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Apr 3, 11:04 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 3, 11:04 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1104 PM MDT FRI APR 3 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY

MAINLY CLEAR SKIES...WITH ONLY A FEW FAIR WEATHER CU WILL PREVAIL
ACROSS THE REGION THE REMAINDER OF THE AFTERNOON AND EVENING. THE
QUESTION MANY ASTRONOMY BUFFS WILL BE ASKING FOR TONIGHT...WILL IT
BE CLEAR FOR THE THIRD SERIES OF THE FOUR BLOODMOON LUNAR
ECLIPSES. CONCERNS STILL REMAIN FOR CLOUD COVER. MODELS STILL HINT
TOWARDS SOME HIGH LEVEL MOISTURE MOVING INTO THE AREA LATE TONIGHT
THAT COULD OBSCURE VIEWING A BIT. HAD TO PLACE IN PARTLY CLOUDY
SKIES FOR SOME LOCATIONS...MAINLY FOR AREAS WEST OF THE DIVIDE
WITH LESS CLOUDS AS YOU MOVE EASTWARD. SO AREAS LIKE BUFFALO AND
CASPER WILL LIKELY HAVE THE BEST CONDITIONS...WITH SOME HIGH
CLOUDS STARTING TO ENTER THE WIND RIVER AND BIGHORN BASIN SATURDAY
MORNING...AND MOSTLY CLEAR CONDITIONS EXPECTED ACROSS SOUTHERN
PORTIONS SUCH AS ROCK SPRINGS. IT STILL LOOKS TO BE CHILLY FOR SKY
GAZERS WHAT INTEND TO WATCH THE 6 AM PEAK...WITH TEMPS IN THE
TEENS AND 20S.

SATURDAY POSED TWO FORECASTING DECISIONS TO MAKE. THE FIRST IS HOW
ELEVATED THE FIRE DANGER WILL BE...AND PRECIPITATION CHANCES FOR
THE NORTHWEST. TODAYS RIDGE FLATTENS SATURDAY...BRINGING
INCREASED...AND DRY...SOUTHWESTERLY FLOW. WIND GUSTS OF 25 TO 35
MPH WILL BE FOUND ACROSS MUCH OF THE STATE. CHALLENGE IS DECIDING
HOW LOW RH VALUES WILL DIP. MANY LOW ELEVATION AREAS ACROSS
CENTRAL AND NORTHERN WYOMING HAVE CRITICAL FUELS. DEW POINT VALUES
LOOK TO BE IN THE LOW TEENS. MAIN CHALLENGE IS HOW HIGH TEMPS WILL
GET SATURDAY...ESPECIALLY WITH THE INCREASING MID TO HIGH CLOUDS
EXPECTED. CURRENT FEELING IS FIRE ZONES 283 AND 280 HAVE THE BEST
CHANCE OF SEEING EXTREME FIRE BEHAVIOR WEATHER...HENCE THE FIRE
WEATHER WATCH. FIRE WEATHER ZONES ACROSS THE BIGHORN BASIN AND
JOHNSON COUNTY WILL HAVE THE WINDS...BUT WITH INCREASED CLOUD
COVER...CURRENTLY APPEAR TO LACK LOW ENOUGH RH TO BE INCLUDED IN
THE CURRENT FIRE WEATHER WATCH. DESPITE NOT QUITE MAKING FIRE WX
WATCH CRITERIA...LOWER ELEVATIONS IN THE NORTH...AND SOUTH WILL
STILL SEE ELEVATED FIRE WEATHER CONDITIONS SATURDAY AFTERNOON.

THE SECOND FORECASTING DECISION AS MENTIONED WAS PRECIP CHANCES.
WEAK DISTURBANCE CLIPS NW WYOMING SATURDAY AFTERNOON...WITH SOME
INCREASE PACIFIC MOISTURE. CAPE VALUES AROUND 200 J ARENT OVERLY
IMPRESSIVE...BUT COMBINED WITH 40 TO 50 KNOT 0-6KM SHEAR...ENOUGH
INSTABILITY AND SHEAR COULD PRODUCE AN ISOLATED THUNDERSTORM
ACROSS THE NW SATURDAY AFTERNOON. ONLY OTHER FORECASTING DECISION
WAS HIGH TEMPS...WHICH WERE LOWERED ONLY SLIGHTLY TO ACCOUNT FOR
INCREASED CLOUD COVER FOR SOME AREAS.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

SHORTWAVE PASSING TO THE NORTH SATURDAY NIGHT STILL LOOKS LIKE IT
WILL PUSH A COLD FRONT SOUTH INTO CENTRAL WYO OVERNIGHT WHICH WILL
BE SLOW TO RETREAT SUNDAY. COOLER TEMPS AND HIGHER RH WILL BE THE
MAIN EFFECT IN THE LOWER ELEVATIONS. IN THE NW...AN APPROACHING
SHORTWAVE AND DUAL JET STRUCTURE MAY PROVIDE BOTH UPPER SUPPORT...
MID LEVEL QG FORCING AND SOME ISENTROPIC UPGLIDE TO GET SNOW GOING
IN THE NW WHICH MAY MIX WITH OR CHANGE TO RAIN SUNDAY AFTERNOON IN
THE LOWEST ELEVATIONS. PLENTY OF WIND AND LOWER RH WILL CONTINUE IN
THE SOUTH AND SOUTHWEST ALONG WITH WARMER TEMPS. ON MONDAY...ANOTHER
JET APPROACHES WITH A COLD FRONT SETTING UP THE FAR WEST FOR MORE
WIDESPREAD PCPN THAT IS NOT CONFINED TO JUST THE NWRN CORNER. WITH
COLDER AIR FILTERING IN ALSO...IT WILL BE MOSTLY SNOW IN ALL OF THE
FAR WEST. PLENTY OF WIND EAST OF THE DIVIDE AHEAD OF AND WITH
FRONTAL PASSAGE MONDAY. RIDGING TUESDAY AHEAD OF OUR MIDWEEK STORM
SYSTEM. MODELS ARE TRENDING SLOWER WITH THE GFS THE SLOWEST AND MOST
AGGRESSIVE WITH A MULTI-DAY STORM ACROSS MUCH OF THE
AREA...ESPECIALLY EAST OF THE DIVIDE WHERE IT INDICATES A MAJOR
SNOWSTORM POSSIBLE. THE NEW ECMWF IS SLOWER INITIALLY BUT ALSO MORE
DISORGANIZED WITH THE UPPER SYSTEM BEFORE PULLING IT RAPIDLY INTO
THE PLAINS THURSDAY NIGHT AND FRIDAY WHILE THE GFS IS STILL WRAPPING
IT UP JUST TO OUR S AND SE. ODDS OF PCPN WITH A COLD RAIN CHANGING
TO SNOW IS STILL FAIRLY HIGH WEDNESDAY INTO AT LEAST PART OF
THURSDAY BUT WILL NOT BUYING INTO THE 3 DAY STORM SCENARIO THAT THE
GFS IS SHOWING ATTM. WE COULD CERTAINLY USE THE PCPN BUT I'LL NEED
TO SEE MORE CONSISTENCY AND A BETTER LOOKING EVOLUTION TO BUY INTO
THE GFS MAJOR STORM IDEA RIGHT NOW. WILL WATCH IT CLOSELY OVER THE
WEEKEND AND TRY TO NARROW DOWN THE POSSIBILITIES. SO A GOOD CHANCE
OF PCPN WED/THU WITH IMPROVEMENT FRI. CERTAINLY MUCH COLDER MIDWEEK.
BACKTRACKING TO THE H5 HEMISPHERIC ANALYSIS...ONE CAN SEE THE SYSTEM
COMING OFF THE ASIAN CONTINENT AND EVENTUALLY BEING THE ONE THAT
PUMPS UP THE ERN PACIFIC RIDGE WHICH HELPS OUR CURRENT GULF OF
ALASKA LOW DIG SWD ALONG THE COAST AND EVENTUALLY INLAND. WHETHER IT
EVOLVES INTO A NEAR CLASSIC CIRCULATION THAT SLOWS IF NOT STALLS TO
OUR S AND SE IS MUCH MORE UNCERTAIN. AS OF NOW ITS MAINLY THE GFS
SHOWING THIS. THE GEM BEYOND 144HRS SHOWS IT LIFTING NEWD RIGHT ON
TOP OF US. NOT VERY CONDUCIVE TO AN EXTENDED STORM. MORE TO COME ON
THIS MIDWEEK SYSTEM OVER THE WEEKEND!

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.
HOWEVER...LOW LEVEL WIND SHEAR WILL BE POSSIBLE VCNTY KCOD AND KCPR
THROUGH 15Z. THEN...WEST TO SOUTHWEST WINDS WILL RETURN BY THIS
AFTERNOON AREA WIDE...WITH GUSTS BETWEEN 25 AND 35 KNOTS POSSIBLE.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VFR CONDITIONS WILL PREVAIL AT MOST TERMINALS WEST OF THE DIVIDE
THROUGH THE FORECAST PERIOD. HOWEVER...CLOUDS WILL INCREASE ACROSS
THE WESTERN MOUNTAINS BY 17Z...WITH VCSH AND NEAR MVFR CIGS AT TIMES
NEAR AND NORTH OF KJAC BY 17Z. WINDS WILL ALSO INCREASE ACROSS
WESTERN WYOMING FROM LATE MORNING...LASTING THROUGH THE
AFTERNOON...WITH GUSTS UP TO 25 KTS POSSIBLE.

&&

.FIRE WEATHER...
FIRE WEATHER WATCH ISSUED FOR PORTIONS OF FREMONT AND NATRONA
COUNTY FOR SATURDAY AFTERNOON AND EVENING. MORE DRY CONDITIONS ARE
EXPECTED FOR TOMORROW...AS A FLATTENING RIDGE INCREASES DRY
SOUTHWESTERLY FLOW. DANGEROUS FIRE CONDITIONS WILL BE PRESENT FOR
MOST LOWER ELEVATION AREAS SUNDAY....ESPECIALLY ACROSS THE LOWER
ELEVATIONS OF NATRONA AND FREMONT COUNTY. CONDITIONS WILL IMPROVE
SLIGHTLY ACROSS NORTHERN WYOMING SUNDAY...HOWEVER WILL REMAIN
DRY...WITH GUSTY WINDS...FOR SOUTHERN INTO CENTRAL PORTIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING WYZ280-283.

&&

SHORT TERM...ANGLIN
LONG TERM...SKRBAC
AVIATION...BRAUN
FIRE WEATHER...ANGLIN
Hazardous weather outlook, Apr 3, 2:50 PM MDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
250 PM MDT FRI APR 3 2015

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
250 PM MDT FRI APR 3 2015

...FIRE WEATHER WATCH IN EFFECT FOR SATURDAY AFTERNOON AND EVENING
FOR PORTIONS OF FREMONT AND NATRONA COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH MONDAY...DRY AND WINDY CONDITIONS COULD
POTENTIALLY INCREASE FIRE DANGER ACROSS THE SOUTH AND PORTIONS OF
CENTRAL WYOMING.

WEDNESDAY THROUGH THURSDAY...A CHANGE TO COLDER AND UNSETTLED
WEATHER IS TAKING SHAPE FOR MIDWEEK. THE DETAILS ARE STILL UNCERTAIN
BUT IT APPEARS THAT MANY AREAS EAST OF THE DIVIDE WILL BE IMPACTED
BY PRECIPITATION SPREADING FROM THE MOUNTAINS WEDNESDAY ONTO THE
LOWER ELEVATIONS LATER WEDNESDAY THROUGH THURSDAY. SNOW LEVELS WILL
GRADUALLY LOWER TO MOST OF THE LOWER ELEVATIONS WEDNESDAY NIGHT
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.